Detaillierte Beitrags-Information

Zurück zur Liste

Beitragstitel Simultaneous bilateral atypical femoral shaft fractures after short-term ibandronate therapy
Beitragscode P099
Autoren
  1. Jocelyn Corbaz Lausanne University Hospital (CHUV) Vortragender
  2. Trieu Hoai Nam Ngo CHUV / University of Lausanne
  3. Justine Dufour HIB Payerne
  4. Olivier Lamy Lausanne University Hospital (CHUV)
  5. Eric Thein CHUV
  6. Stéphane Cherix CHUV Cente Hospitalier Universitaire Vaudois
Präsentationsform Poster
Themengebiete
  • A7 - Spezialgebiet 3 | Tumore
Abstract Introduction
Osteoporosis is the most common cause of fractures in elderly. Recommended treatments include the use of bisphosphonates (BPs), which long proved to be efficient in fracture prevention. They are also known for causing atypical fractures of the femoral shaft. We present a rare case of simultaneous bilateral atypical femur fractures after a short-term ibandronate therapy.

Case report
A 77 yo female patient under treatment of ibandronate for 2 years, presented to her general practitioner (GP) with a 2 months history of bilateral thigh pain. Radiographs and MRI of lumbar spine, pelvis and proximal femurs showed no anomaly. A corticoid based infiltration was inefficient and she started using crutches for walking. She then presented bilateral mid-shaft transverse femur fractures while standing up from a chair.
Radiographs revealed lateral cortex thickening and some periosteal reaction at both fracture sites. Labor tests did not reveal vitamin, electrolytic or hormonal deficiencies. Ibandronate was discontinued and substituted with Ca++ & vitamin D. All favouring drugs were stopped. Bone mineral densitometry revealed osteoporosis (T-score of -3.2) at the level of L1-L4.
She was treated by bilateral closed reduction and antegrade nailing. Both fractures healed uneventfully after 5 months.

Discussion
BPs have shown to be an efficient osteoporosis treatment, with a significant decrease in associated fractures. Atypical femoral shaft fractures are a well-known side effect, with unclear mechanism. Incidence is low after 2 years (0.3/100,000/year), but grows progressively up to 113.1/100,000/year after more than 8 years, so that treatment should be discontinued after 5 years.
Our case is unusual, due to the short duration of BP treatment (2 years), the drug that was used, ibandronate being less likely to produce atypical fractures, and presentation (simultaneous, bilateral and displaced fractures). On the other hand, prodromal signs were typical: indeed, groin or thigh pain of unclear origin in a patient under BPs should raise suspicion for impending atypical fracture. Investigations should include total femur radiographs and MRI; SPECT-CT can be added if necessary. BPs should be discontinued if any doubt subsists.
Close collaborations with bone disease specialists and GPs are necessary to detect, prevent and treat osteoporosis and its complications. In case of impending fracture, prophylactic bone fixation can sometimes be considered.